Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

June 18, 2018Salt Lake County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 18, 2018, 11:11 AM MDT for Salt Lake County, Summit County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 11:11 AM MDT (17:11 UTC)
Expired
Jun 18, 2018, 12:00 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Salt Lake County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS55 KSLC 181711
SVRSLC
UTC035-043-181800-
/O.NEW.KSLC.SV.W.0008.180618T1711Z-180618T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1111 AM MDT MON JUN 18 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  East central Salt Lake County in northern Utah...
  Southwestern Summit County in northern Utah...

* Until noon MDT

* At 1110 AM MDT, a severe thunderstorm was located near Mount
  Olympus, or 9 miles west of Park City, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Park City, Coalville, Summit Park, Kamas, Oakley, Wanship, Mount
  Olympus, South Snyderville Basin, North Snyderville Basin, Alta,
  Peoa, Hoytsville, Brighton, Parleys Summit, Snyderville, Kimball
  Junction, Marion and Rockport Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe 
weather including large hail, destructive straight line winds and 
tornadoes. Move quickly to a safe shelter such as an interior room, 
a bathroom, closet or basement.

&&

LAT...LON 4063 11137 4069 11139 4068 11143 4061 11149
      4057 11171 4069 11180 4080 11159 4078 11154
      4087 11149 4093 11137 4066 11120
TIME...MOT...LOC 1710Z 242DEG 27KT 4065 11167 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

LC
2 follow-up statements
399 
WWUS55 KSLC 181731
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1131 AM MDT MON JUN 18 2018

UTC035-043-181800-
/O.CON.KSLC.SV.W.0008.000000T0000Z-180618T1800Z/
Salt Lake UT-Summit UT-
1131 AM MDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
EASTERN SALT LAKE AND SOUTHWESTERN SUMMIT COUNTIES...

At 1130 AM MDT, a severe thunderstorm was located over South
Snyderville Basin, or near Park City, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Park City, Coalville, Summit Park, Kamas, Oakley, Wanship, South
Snyderville Basin, North Snyderville Basin, Peoa, Hoytsville, Parleys
Summit, Snyderville, Kimball Junction, Marion and Rockport Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4063 11137 4069 11139 4068 11143 4063 11157
      4076 11166 4080 11159 4078 11154 4087 11149
      4093 11137 4066 11120
TIME...MOT...LOC 1730Z 242DEG 27KT 4072 11149 

HAIL...1.00IN
WIND...60MPH
 
$$

LC
723 
WWUS55 KSLC 181752
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1152 AM MDT MON JUN 18 2018

UTC035-043-181800-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-180618T1800Z/
Salt Lake UT-Summit UT-
1152 AM MDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALT LAKE AND
SOUTHWESTERN SUMMIT COUNTIES WILL EXPIRE AT NOON MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4063 11137 4069 11139 4068 11143 4063 11157
      4076 11166 4080 11159 4078 11154 4087 11149
      4093 11137 4066 11120
TIME...MOT...LOC 1750Z 242DEG 27KT 4079 11133 

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:35 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 8:35 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
835 AM MDT Mon Jun 18 2018

.SYNOPSIS...A slow moving low pressure system will maintain
cooler temperatures with unsettled weather across northern Utah.
High pressure will follow for midweek bringing a warming and
drying trend.

&&

.DISCUSSION...A low pressure system is centered over southern
Idaho this morning, and this brought a frontal boundary into
northern Utah overnight. Moisture and instability in association
with this system allowed for showers and thunderstorms over
northern portions of the forecast area through the early morning,
but this activity is tending to diminish at the present time.
However, with daytime heating northern Utah and southwest Wyoming
will see additional development this afternoon. Behind the front,
temperatures will be noticeably cooler this afternoon, with maxes
running up to 5F below seasonal normals while central and southern
Utah see high temperatures similar to what was observed yesterday.

The storm system will slowly rotate through northern Utah through
Tuesday as it weakens, keeping temperatures on the cool side and
maintaining a threat of isolated/widely scattered showers and
thunderstorms. During this time, southern Utah will continue to
see dry conditions with temperatures near or a bit above seasonal
normals. Behind the exiting storm system, high pressure will
return for Wednesday, resulting in a warming and drying trend
through Thursday. A weak trough is expected to move over the ridge
Thursday afternoon into Friday, weakening it and allowing some
cooler air to move back in. A cooler and more unsettled pattern is
expected to continue into the upcoming weekend.

Updated the forecast earlier to lower POPs a bit for the rest of
the morning. No additional updates planned.

&&

.AVIATION...VFR conditions are expected throughout the day at the
SLC terminal. Northwest winds will prevail during the daytime
hours, but there is a 30 percent chance that nearby showers and
thunderstorms will result in periods of gusty and/or erratic winds
at the terminal this afternoon through the early evening.

&&

.FIRE WEATHER...A low pressure system spinning across northern
Nevada will slowly move east over the next couple of days. This
will maintain a chance of showers and afternoon thunderstorms
across northern Utah, along with cooler temperatures. Gusty south
to southwest winds along with low humidity are once again
expected today across the southeastern valleys, which will bring
another round of critical fire weather conditions. High pressure
is expected to follow for the middle portion of the upcoming week
bringing a warming and drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-494.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 18, 4:26 AM MDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
426 AM MDT Mon Jun 18 2018

UTZ001>016-019>021-517-518-WYZ021-191100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
426 AM MDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dry and windy conditions will continue across southeast and east
central Utah today. Critical fire weather conditions will continue
across these areas where fuels are dry.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High pressure will bring a warming and drying trend through
midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jun 18, 8:33 AM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
833 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     PROVO                   40.25N 111.66W
06/17/2018  M60.00 MPH       UTAH               UT   AWOS

            KPVU SENSOR

0800 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
06/17/2018  M59.00 MPH       BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN SENSOR LMR

&&

CRK
Local storm report, Jun 18, 10:48 AM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             SOUTH JORDAN            40.56N 111.97W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:52 AM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1052 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HAIL             SANDY                   40.57N 111.85W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:54 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 N SANDY               40.60N 111.85W
06/18/2018  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 10:56 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             SOUTH JORDAN            40.56N 111.97W
06/18/2018  E1.25 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Local storm report, Jun 18, 11:11 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             MURRAY                  40.65N 111.89W
06/18/2018  M0.75 INCH       SALT LAKE          UT   PUBLIC

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:43 PM MDTSpecial Weather StatementSLCRich47 min
Jun 18, 3:25 AM MDTRed Flag WarningSLCCarbon, Duchesne, Emery, Garfield, Wayne19 hr
Jun 18, 10:41 AM MDTSevere Thunderstorm WarningSLCSalt Lake34 min
Jun 18, 12:02 PM MDTSpecial Weather StatementSLCSalt Lake28 min
Jun 18, 12:12 PM MDTSevere Thunderstorm WarningSLCMorgan, Salt Lake, Summit19 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.